Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 262, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 28, 2014, 6:19 PM CDT for Alfalfa County, Grant County, Woods County, Oklahoma. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2014, 6:19 PM CDT (23:19 UTC)
- Expired
- Aug 28, 2014, 7:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Alfalfa County, OK, Grant County, OK, Woods County, OK
The radar
The Vance AFB radar (KVNX), 18 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 434 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1295 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:42 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Aug 28, 2:42 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 242 PM CDT THU AUG 28 2014 .DISCUSSION... THE LONG AWAITED COLD FRONT IS AT OUR DOORSTEP IN NORTHWEST OKLAHOMA. A BAND OF SHOWERS AND STORMS SHOULD FORM ALONG THE FRONT THIS EVENING AND SLOWLY MAKE THEIR WAY EASTWARD OVERNIGHT. INSTABILITY AND SHEAR ARE SUCH THAT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT A FEW STRONG STORMS CANNOT BE RULED OUT. THE MAIN THREAT WITH THESE STORMS WILL BE THE HEAVY RAINFALL...LEADING TO A LOCALIZED FLOODING POTENTIAL. THE UPPER LOW LOOKS TO BE MOVING SLIGHTLY FASTER THAN PREVIOUSLY FORECAST...WHICH WILL RESULT IN THE AREA OF HEAVIEST RAIN BEING SHIFTED SLIGHTLY EASTWARD AS WELL. SOUTHWEST PORTIONS OF THE CWA TO NORTH CENTRAL OKLAHOMA COULD SEE SOME OF THE HEAVIEST RAIN OVERNIGHT. FRIDAY WILL SEE SOME LINGERING CONVECTION ALONG A RESIDUAL SURFACE TROUGH...ESPECIALLY ACROSS CENTRAL PORTIONS OF OKLAHOMA. THIS WILL PERSIST INTO SATURDAY MORNING...THEN QUICKLY CLEAR OUT BY SATURDAY AFTERNOON. CLOUD COVER AND PRECIPITATION WILL KEEP TEMPERATURES DOWN ON FRIDAY...BUT THE COOLER WEATHER WILL NOT LAST LONG. AS THE TROUGH MOVES OUT ON SUNDAY...WE WILL SEE A WARMUP AND BRIEF DRY PERIOD. ANOTHER FRONT IS FORECAST TO COME DOWN ON MONDAY AND STALL AROUND OUR NORTHERN BORDER. MODELS ARE A LITTLE BIT CLOSER TOGETHER...BUT THE ECMWF IS STILL PUSHING THE FRONT FARTHER SOUTH THAN THE GFS. MAINTAINING SLIGHT POPS AROUND OUR NORTHERN BORDER SUNDAY NIGHT THROUGH TUESDAY. DAY && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 72 88 71 92 / 60 60 40 20 HOBART OK 70 90 70 95 / 60 40 40 10 WICHITA FALLS TX 73 91 74 95 / 50 50 40 20 GAGE OK 66 88 66 93 / 60 20 20 10 PONCA CITY OK 71 88 69 91 / 60 60 40 20 DURANT OK 74 91 73 92 / 40 50 50 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 25/14
Hazardous weather outlook, Aug 28, 11:54 AM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1154 AM CDT THU AUG 28 2014 OKZ004>048-050>052-TXZ083>090-291000- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1154 AM CDT THU AUG 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... .THUNDERSTORMS... ISOLATED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP AND AFFECT THE AREA THROUGH FRIDAY MORNING. THE HIGHEST COVERAGE OF STORMS WILL BE OVER THE WESTERN HALF OF OKLAHOMA AND WESTERN NORTH TEXAS. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...MAINLY BETWEEN 3 AND 10 PM WEST OF A STILLWATER TO PAULS VALLEY TO WAURIKA OKLAHOMA LINE...AS THE AIR WILL BE MOIST AND UNSTABLE. HOWEVER... WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. STORM INTENSITY WILL GENERALLY DECREASE AFTER SUNSET. THE MAIN HAZARDS WITH ANY STRONG OR SEVERE STORM THIS AFTERNOON AND TONIGHT WILL BE LOCALLY HEAVY RAINFALL UP TO 2 INCHES WHICH MAY CAUSE FLOODING...FREQUENT LIGHTNING...WIND GUSTS UP TO 60 MPH...AND HAIL UP TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... .THUNDERSTORMS... AS A SLOW MOVING STORM SYSTEM WILL CONTINUE TO MOVE ACROSS THE REGION... WITH SCATTERED THUNDERSTORMS POSSIBLE ON FRIDAY...THEN STORM CHANCES DECREASE WEST TO EAST ON SATURDAY. ANOTHER FRONT IS EXPECTED TO APPROACH AT LEAST NORTHERN OKLAHOMA SUNDAY NIGHT THROUGH TUESDAY NIGHT...RESULTING IN ANOTHER CHANCE OF SHOWERS AND STORMS. HEAVY RAINFALL...STRONG GUSTY WINDS...AND FREQUENT LIGHTNING MAY ACCOMPANY STRONGER STORMS FRIDAY THROUGH TUESDAY NIGHT. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK. MBS/MAXWELL
In the hours before
Special weather statement, Aug 28, 3:35 PM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT THU AUG 28 2014
OKZ009-282115-
ELLIS OK-
335 PM CDT THU AUG 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY UNTIL 415 PM CDT...
AT 331 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SHATTUCK...
MOVING NORTHEAST AT 15 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LOW VISIBILITY DUE TO VERY HEAVY RAINFALL...
FREQUENT CLOUD TO GROUND LIGHTNING...
LAT...LON 3631 10000 3654 9983 3632 9960 3628 9961
3602 10000
TIME...MOT...LOC 2031Z 223DEG 13KT 3623 9992Special weather statement, Aug 28, 4:22 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 422 PM CDT THU AUG 28 2014 OKZ009-010-282145- WOODWARD OK-ELLIS OK- 422 PM CDT THU AUG 28 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WOODWARD AND CENTRAL ELLIS COUNTIES UNTIL 445 PM CDT... AT 420 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GAGE...MOVING NORTHEAST AT 20 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH DIAMETER... WIND GUSTS TO 40 MPH... FREQUENT CLOUD TO GROUND LIGHTNING... LOCATIONS IMPACTED INCLUDE... SHATTUCK...GAGE...FORT SUPPLY...FARGO AND TANGIER. PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. IF ON OR NEAR FORT SUPPLY LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 3615 9980 3630 9992 3659 9956 3640 9940 TIME...MOT...LOC 2120Z 237DEG 17KT 3627 9979
Local storm report, Aug 28, 4:38 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
438 PM CDT THU AUG 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND GST 2 SW GAGE 36.30N 99.78W
08/28/2014 M62 MPH ELLIS OK ASOS
&&
DWSpecial weather statement, Aug 28, 4:46 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
446 PM CDT THU AUG 28 2014
OKZ009-010-282215-
WOODWARD OK-ELLIS OK-
446 PM CDT THU AUG 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WOODWARD AND NORTH
CENTRAL ELLIS COUNTIES UNTIL 515 PM CDT...
AT 443 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FARGO...MOVING
NORTHEAST AT 25 MPH.
HAZARDS INCLUDE...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
WOODWARD...FORT SUPPLY...FARGO AND TANGIER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
IF ON OR NEAR FORT SUPPLY LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3659 9957 3659 9955 3640 9915 3622 9965
3638 9977
TIME...MOT...LOC 2143Z 239DEG 21KT 3635 9963Special weather statement, Aug 28, 5:07 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 507 PM CDT THU AUG 28 2014 OKZ005-010-282230- WOODWARD OK-WOODS OK- 507 PM CDT THU AUG 28 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WOODWARD AND CENTRAL WOODS COUNTIES UNTIL 530 PM CDT... AT 505 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF FREEDOM TO 6 MILES NORTHWEST OF SHARON...MOVING NORTHEAST AT 25 MPH. HAZARDS INCLUDE... POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH... MINOR FLOODING IN AREAS OF POOR DRAINAGE... FREQUENT CLOUD TO GROUND LIGHTNING... LOCATIONS IMPACTED INCLUDE... WOODWARD...MOORELAND...FREEDOM AND SHARON. PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3681 9889 3624 9926 3628 9951 3678 9915 TIME...MOT...LOC 2205Z 235DEG 22KT 3663 9921 3633 9944
Local storm report, Aug 28, 5:09 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
509 PM CDT THU AUG 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TSTM WND GST 2 WSW WOODWARD 36.42N 99.42W
08/28/2014 M54 MPH WOODWARD OK MESONET
&&
DWThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 3:35 PM CDT | Special Weather Statement | OUN | Ellis | 40 min |
| Aug 28, 4:22 PM CDT | Special Weather Statement | OUN | Ellis | 23 min |
| Aug 28, 4:46 PM CDT | Special Weather Statement | OUN | Woodward | 29 min |
| Aug 28, 5:07 PM CDT | Special Weather Statement | OUN | Woodward | 23 min |
| Aug 28, 5:16 PM CDT | Severe Thunderstorm Warning | OUN | Major, Woods, Woodward | 44 min |
| Aug 28, 5:29 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 46 min |
| Aug 28, 5:42 PM CDT | Severe Thunderstorm Warning | OUN | Major, Woods, Woodward | 48 min |
| Aug 28, 5:49 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 41 min |
| Aug 28, 6:21 PM CDT | Special Weather Statement | OUN | Greer, Jackson | 24 min |
| Aug 28, 6:41 PM CDT | Special Weather Statement | OUN | Jackson | 19 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.